My Battle with Post-finasteride Syndrome, Part I
Warning: this article contains descriptions of sexual health issues that may disturb some readers.
What would you do if, in your early twenties, your sexuality was permanently impaired by an FDA-approved drug that few doctors even acknowledge can cause permanent side effects? What if you then went from specialist to specialist, looking for help, only to be greeted with puzzlement at best and condescending skepticism at worst?
Meanwhile, you spend hours each day thinking about your condition and trying to make yourself better. You’ve gotten second and third opinions, had multiple blood tests done, overhauled your diet, started exercising, tried dozens of supplements recommended by others in your position, and pored over countless pages of medical literature in search of clues — all to no avail.
Two years after the onset of your symptoms, you feel hopeless, and the only people you can really confide in are your therapist and your fellow sufferers on the internet.
This is what happened to me after taking finasteride, a drug commonly prescribed to treat male pattern baldness. My case isn’t unique, nor is it even close to the worst one. The exact number is unknown, but likely thousands of men, predominantly young ones, are suffering from the effects of a drug that conventional wisdom within the medical community currently holds to be safe.
My condition is known as post-finasteride syndrome, or PFS. I want to talk about how I got here, the challenges I’ve faced in trying to resolve my symptoms, and the irresponsible denialism of the medical establishment and hair loss industry. This article will be the first in a series that covers these issues.
My story with finasteride began in February 2018, when I was 21. Like an increasing number of young men these days, I was beginning to lose my hair, so I was referred to a dermatologist for an evaluation. He took one look at the top of my head and informed me that I had male pattern baldness, an extremely common genetic condition for which there are multiple treatments but no cure.
According to the dermatologist, my best bet was to immediately start using a drug called finasteride, which he described as safe and effective. Reports of side effects like gynecomastia, he said, were overblown, and my chances of getting them were slim. Gynecomastia (the overdevelopment of breast tissue in males) was the only side effect he mentioned, and at no point was there talk of long-lasting or permanent side effects.
Before we go any further, it’s worth discussing finasteride’s mechanism of action, or how it works. To grossly oversimplify a complex biochemical process, the details of which are still contentious and being worked out by researchers, male pattern baldness is thought to be caused by a male sex hormone called dihydrotestosterone (DHT). DHT is converted from testosterone by an enzyme called 5-alpha reductase. When DHT binds to susceptible hair follicles in the scalp, it causes them to start shrinking, eventually leading to baldness.
Finasteride belongs to a class of drugs called 5-alpha reductase inhibitors; that is, it blocks the conversion of testosterone to DHT by preventing 5-alpha reductase from doing its job. With DHT out of the picture, hair is free to grow normally again.
Not long after my appointment with the dermatologist, I began taking finasteride. In the first few months, my only side effect was sore, itchy nipples, which eventually went away on its own. My initial fear that this was an early sign of gynecomastia didn’t come to pass, and I was relieved. I continued to take finasteride without issue, and although I never saw significant hair regrowth, I hoped that the medication would at least halt or slow down the progression of my hair loss.
One day in July 2019, after 17 months on finasteride, I tried to masturbate but couldn’t get an erection. I was surprised and a little worried, since this had never happened to me before. But I was well aware of the psychological origins of most cases of erectile dysfunction, and, having recently graduated from college and started a full-time job, I figured I was still adjusting to the new levels of stress. I also knew looking at too much pornography could cause these issues.
I gave the porn and masturbation a rest, but two weeks later, my ED was still just as bad as before. Then it hit me: could finasteride be the culprit? I looked it up and saw that erectile dysfunction and reduced libido were both known side effects. So, I stopped taking finasteride. Within a week, my erections were back to normal.
If you don’t have it, it’s hard to explain just how much hair loss affects your self-image and self-esteem. It may sound silly, but hair is a big part of our identities, and you don’t really notice that fact until it starts going. This was definitely true for me, and the fact that I was going bald at the age of 23 was a source of profound insecurity.
By September 2019, I was itching to get back on finasteride. I desperately wanted to keep my hair, and I knew finasteride was my best hope for that. I reasoned that I could just quit again if the ED came back.
With this rationalization in mind, I started taking finasteride again. All was well at first; for the next several months, the ED didn’t return.
Then, for one week in February 2020, I went out of town for work. I forgot to bring my bottle of pills with me, but I figured that was fine. This wasn’t the first time I’d missed a few doses, and besides, it was probably a good thing to let it wash out of my system so I didn’t get side effects again.
The day I got home, I took a single pill. That night, I was unable to get an erection. I was seriously annoyed at the audacity of the drug to do this to me again and vowed to quit for good; hair wasn’t worth this.
I waited a week, two weeks, three weeks, but the ED wasn’t going away this time. I also noticed something new: I’d stopped getting morning erections. Nearly every day since the start of puberty up to that point, I’d woken up with an erection but now, nothing. It was like something had been switched off overnight.
The ED persisted, but in late March, something changed. I’d later learn that this is what sufferers of post-finasteride syndrome call “the crash”.
I developed a dull, throbbing pain in my testicles that lasted for two straight days. My penis became shriveled and cold to the touch, as if it had lost all blood. I tried masturbating to assess how much function I had left, but I could barely maintain even the weakest of erections. I also noticed that there was no longer any sensitivity in the head of my penis — no pleasurable feeling from physical stimulation.
I somehow managed to ejaculate, but it was a muted orgasm, devoid of pleasure. Sharp pains immediately shot through my testicles. I then looked down to see what my flaccid penis had become: long and thin, almost finger-like. It felt light and deflated, as though it were now an empty structure.
I was scared. I went online to see if this had happened to anyone else, and what I found frightened me even more: a community of former finasteride users whose side effects were persisting months and years after quitting the drug, many with symptoms matching my own, as well as far worse ones.
I turned 24 a few weeks later. It was a good birthday, despite the fact that the world was going into lockdown due to a deadly pandemic. I had calmed down and become curiously optimistic about my chances of recovering from these strange, terrifying symptoms after reading a few success stories online. But I never could have imagined the struggle ahead that would lead me to sit down and write this two years later.
If you’d like to learn more about PFS and hear stories from other patients while I write part II of this series, I encourage you to check out PFS Network. I can be reached by email at email@example.com.